Journal of Symbolic Logic

The Undecidability of the $\mathrm{D}_\mathrm{A}$-Unification Problem

J. Siekmann and P. Szabo

Full-text is available via JSTOR, for JSTOR subscribers. Go to this article in JSTOR.


We show that the $\mathrm{D_A}$-unification problem is undecidable. That is, given two binary function symbols $\bigoplus$ and $\bigotimes$, variables and constants, it is undecidable if two terms built from these symbols can be unified provided the following $\mathrm{D_A}$-axioms hold: \begin{align*}(x \bigoplus y) \bigotimes z &= (x \bigotimes z) \bigoplus (y \bigotimes z),\\x \bigotimes (y \bigoplus z) &= (x \bigotimes y) \bigoplus (x \bigotimes z),\\x \bigoplus (y \bigoplus z) &= (x \bigoplus y) \bigoplus z.\end{align*} Two terms are $\mathrm{D_A}$-unifiable (i.e. an equation is solvable in $\mathrm{D_A}$) if there exist terms to be substituted for their variables such that the resulting terms are equal in the equational theory $\mathrm{D_A}$. This is the smallest currently known axiomatic subset of Hilbert's tenth problem for which an undecidability result has been obtained.

Article information

J. Symbolic Logic, Volume 54, Issue 2 (1989), 402-414.

First available in Project Euclid: 6 July 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier



Siekmann, J.; Szabo, P. The Undecidability of the $\mathrm{D}_\mathrm{A}$-Unification Problem. J. Symbolic Logic 54 (1989), no. 2, 402--414.

Export citation